To the Editor.—
Lithium carbonateinduced granulocytosis is due to increased granulocyte production rather than to granulocyte redistribution and is thought to be innocuous.1 Many investigators have recently explored the possible value of lithium as a therapeutic agent for increasing the granulocyte count in patients with leukopenia2.3 and have reported the use of lithium in three patients with aplastic anemia.4,5 Here we describe the administration of lithium carbonate in one psychiatric patient who had concomitant aplastic anemia.
Report of a Case.—
The patient is a 32year-old male who continuously received neuroleptics, tricyclic antidepressants, or disulfiram between 1968 and 1974. On July 31, 1974, one month after an alcohol-disulfiram reaction, the patient started complaining of progressive weakness, fatigue, and intermittent nasal bleeding. A complete blood cell count (CBC) of peripheral blood revealed the following values: hemoglobin, 2.6 g/dL; hematocrit, 7.7%; WBCs, 1,800/cu mm; polymorphonuclear (PMN) WBCs, 1,278/cu mm; platelets, less